Alert archive / Hawaii / Flash Flood Warnings in 2013

Flash Flood Warning 42, NWS Honolulu, HI

May 18, 2013Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at May 18, 2013, 8:54 PM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2013, 8:54 PM HST (06:54 UTC)
Expired
May 19, 2013, 12:00 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Hawaii County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 6 km from the middle of the area, began a volume at 06:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 6.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2013-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2013-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

129 
WGHW50 PHFO 190654
FFWHFO
HIC001-191000-
/O.NEW.PHFO.FF.W.0042.130519T0654Z-130519T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
854 PM HST SAT MAY 18 2013

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL MIDNIGHT HST

* AT 845 PM HST...RADAR SHOWED AN AREA OF TORRENTIAL RAIN THAT WAS 
  NEARLY STATIONARY ALONG THE LEEWARD KOHALA SLOPES...BETWEEN  
  KAWAIHAE ROAD AND MAHUKONA. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  KAWAIHAE...MAHUKONA...THE KOHALA MOUNTAIN ROAD AND HIGHWAY 270 
  BETWEEN KAWAIHAE AND HAWI.  


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF HAWAII IN HAWAII COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND MIDNIGHT HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2024 15595 2024 15579 1998 15561 1998 15585

$$

BIRCHARD
2 follow-up statements
936 
WGHW70 PHFO 190854
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1054 PM HST SAT MAY 18 2013

HIC001-191000-
/O.CON.PHFO.FF.W.0042.000000T0000Z-130519T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
1054 PM HST SAT MAY 18 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF HAWAII
IN HAWAII COUNTY UNTIL MIDNIGHT HST...

RADAR SHOWS THAT MOST OF THE HEAVY RAIN OVER LEEWARD KOHALA HAS 
EITHER DIMINISHED...OR MOVED OFFSHORE. HOWEVER...RUNOFF FROM EARLIER 
HEAVY RAIN CONTINUES...AND BIG ISLAND CIVIL DEFENSE REPORTS SOME 
WATER ON HIGHWAY 270 BETWEEN KAWAIHAE AND MAHUKONA...AND ON THE 
KOHALA MOUNTAIN ROAD. HIGHWAY MAINTENANCE PERSONNEL ARE CLEARING 
DEBRIS FROM THE KOHALA MOUNTAIN ROAD...PRIMARILY BETWEEN MILE 
MARKERS 8 AND 10...BUT THE ROADWAY REMAINS OPEN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. DO NOT CROSS FAST FLOWING OR 
RISING WATER IN YOUR VEHICLE OR ON FOOT. USE CAUTION AND ALLOW EXTRA 
TIME IF DRIVING IN LEEWARD KOHALA TONIGHT. 

&&

LAT...LON 2024 15595 2024 15579 1998 15561 1998 15585

$$

BIRCHARD
533 
WGHW70 PHFO 190947
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1147 PM HST SAT MAY 18 2013

HIC001-190956-
/O.CAN.PHFO.FF.W.0042.000000T0000Z-130519T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
1147 PM HST SAT MAY 18 2013

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF HAWAII IN
HAWAII COUNTY...

WEATHER RADAR SHOWS THAT THE HEAVY RAIN HAS ENDED...THUS THE FLASH 
FLOOD WARNING IS CANCELLED.

LAT...LON 2024 15595 2024 15579 1998 15561 1998 15585

$$

BIRCHARD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at May 18, 8:35 PM HST, 19 minutes earlier.

Area forecast discussion, May 18, 8:35 PM HST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
835 PM HST SAT MAY 18 2013

.SYNOPSIS...
A LOW ALOFT WILL LINGER NORTHEAST OF THE AREA THROUGH MID-WEEK...
BEFORE WEAKENING AND MOVING OFF TO THE NORTH. THE LOW WILL PRODUCE
LIGHT SURFACE WINDS OVER MOST AREAS AND BRING A CHANCE OF LOCALLY
HEAVY SHOWERS. AS THE LOW ALOFT DEPARTS...TRADE WINDS WILL SPREAD
BACK OVER THE AREA BY NEXT WEEKEND. HIGH SURF WILL CONTINUE ALONG
THE SOUTH SHORES THROUGH SUNDAY...AND POSSIBLY INTO MONDAY.

&&

.DISCUSSION...
A COMPLICATED WEATHER PATTERN PERSISTS ACROSS THE STATE THIS
EVENING. WATER VAPOR IMAGERY SHOWS A COLD UPPER TROUGH NORTH OF
THE ISLANDS DIGGING SOUTH-SOUTHEAST THIS EVENING. MEANWHILE...AT
THE SURFACE...A SHARP INVERTED TROUGH HAS AN AXIS ACROSS MAUI AND
IS STATIONARY. TO THE NORTH...A COLD FRONT IS LOCATED ABOUT 175
MILES AWAY FROM KAUAI AND MOVING SOUTH AT 20 MPH. THE FRONT IS
OVERRUN BY BREEZY NORTHERLY WINDS ASSOCIATED WITH HIGH PRESSURE
NORTH AND WEST OF THE INVERTED TROUGH.

CURRENT RADAR AND INFRARED SATELLITE SHOWS A NORTH TO SOUTH
ORIENTED BAND OF CLOUDS AND SHOWERS LINED UP ALONG THE WINDWARD AND
SOUTHEASTERN COASTS OF THE BIG ISLAND. CLOUDS AND SCATTERED
SHOWERS COVER THE BIG ISLAND AND MAUI THIS EVENING. A FEW MODERATE
TO HEAVY SHOWERS REMAIN THIS EVENING FROM THE DAY/S SEA BREEZE
CONVERGENCE OVER THE KOHALA AND NORTH KONA AREAS.

FOR TONIGHT...EXPECTING THE CLOUDS AND SHOWERS TO WEAKEN AND
DISSIPATE OVER THE ISLANDS AS THE LAND BREEZES SET IN. SOME SHOWER
ACTIVITY WILL LIKELY CONTINUE INTO OVERNIGHT ACROSS BOTH WINDWARD
AND LEEWARD SIDES OF THE BIG ISLAND GIVEN THE POOLED MOISTURE
AROUND THE AREA. THE POTENTIAL FOR HEAVY RAINS WILL CONTINUE
THROUGH THE NIGHT FOR THE BIG ISLAND.

FOR TOMORROW...THE LIGHT BACKGROUND FLOW RESULTING FROM THE PRESENCE
OF THE SURFACE TROUGH WILL ALLOW SEA BREEZES TO BUILD OVER THE
ISLANDS AGAIN. KAUAI WILL BE THE EXCEPTION WITH MODERATE NORTHERLY
WINDS. CLOUDS AND SHOWERS ASSOCIATED WITH THE APPROACHING FRONT
SHOULD ARRIVE SUNDAY AFTERNOON AND WILL PRIMARILY IMPACT THE
NORTHERN SLOPES AND MAUKA AREAS. ELSEWHERE...THE SEA BREEZES WILL
BRING CLOUDS AND SHOWERS TO THE ISLAND INTERIORS AND LEEWARD
SECTIONS SUNDAY AFTERNOON AND EVENING. THE INSTABILITY ALOFT FROM
THE UPPER LOW WILL CAUSE LOCALLY HEAVY RAIN ON ALL ISLANDS EXCEPT
KAUAI. THE BIG ISLAND SHOULD AGAIN BE THE FOCUS FOR THE HIGHEST
CHANCES OF HEAVY RAIN IN THE STATE. WILL BE ADDING A SLIGHT CHANCE
FOR THUNDERSTORMS FOR THE BIG ISLAND SHORTLY.

THE FRONT WILL WASH OUT NEAR OAHU SUNDAY NIGHT...AND WILL LIKELY
BRING LITTLE DIRECT RAINFALL AFTER THIS. LAND BREEZES WILL SET IN
SUNDAY NIGHT PUSHING MOST OF THE CLOUDS AND RAIN OFFSHORE. THE
SURFACE TROUGH WILL LINGER NEAR MAUI THROUGH MONDAY...THEN SLOWLY
WEAKEN AND MOVE OFF TO THE WEST. ALOFT...A LOW WILL PERSIST
NORTHEAST OF THE AREA THROUGH MIDWEEK. LIGHT WINDS ASSOCIATED
WITH THE SURFACE TROUGH AND INSTABILITY FROM THE LOW ALOFT WILL
CONTINUE THIS DIURNAL CONVECTIVE PATTERN OVER ALL THE ISLANDS
THROUGH WEDNESDAY OR THURSDAY.

LONG RANGE MODELS ARE IN GOOD AGREEMENT SHOWING THE TRADE WINDS
BECOMING WELL-ESTABLISHED BY FRIDAY...AND LOCALLY BREEZY NEXT
WEEKEND. THE CONVECTIVE PATTERN WILL END AND THE TRADES WILL BRING
FOCUS LIGHTER SHOWERS TO WINDWARD AND MAUKA AREAS. ANOTHER TROUGH
ALOFT MAY DIG DOWN OVER THE AREA NEXT WEEKEND AND MAY ENHANCE THE
WINDWARD SHOWERS.

&&

.AVIATION...
CLOUDS AND SHRA OVER WINDWARD AREAS WILL BRING ISOL MVFR
OVERNIGHT...BUT LINGERING +SHRA OVER LEEWARD BIG ISLAND WILL
PRODUCE TEMPO MVFR/ISOL IFR THRU THE EVENING BEFORE DIMINISHING BY
EARLY MORNING. LIGHT WINDS WILL ALLOW WIDESPREAD SEA BREEZES TO
DEVELOP IN THE AFTERNOON SUNDAY...WITH CLOUDS AND +SHRA FAVORING
INTERIOR AND LEEWARD SECTIONS.

&&

.MARINE...
WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY
LEVELS STATEWIDE THROUGH NEXT WEEK. A SERIES OF SWELLS WILL KEEP
ELEVATED SURF ALONG SOUTH SHORES THROUGH MOST OF THE UPCOMING
WEEK WITH SURF EXPECTED TO REMAIN ABOVE THE ADVISORY THRESHOLD
THROUGH AT LEAST SUNDAY EVENING AND LIKELY LONGER. A MARINE
WEATHER STATEMENT ALSO CONTINUES FOR WAVES BREAKING NEAR CHANNEL
ENTRANCES AND POSSIBLE HARBOR SURGES. SEE THE SURF ZONE FORECAST AND
COLLABORATIVE NEAR SHORE SWELL AND WIND FORECAST FOR OAHU.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 PM HST SUNDAY FOR SOUTH SHORES OF ALL
ISLANDS.

&&

DISCUSSION/MARINE...FOSTER
AVIATION...BIRCHARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 2:50 PM HSTFlash Flood WarningHFOHawaii115 min
May 18, 3:01 PM HSTAreal Flood AdvisoryHFOHawaii6 hr

Nearby

Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.